© 2022 HealthNews - Latest tech news,
product reviews, and analyses.

Can Antidepressants Affect Your Sexual Life?


Taking antidepressants for disorders such as depression and anxiety can be extremely beneficial, but they often come with sexual side effects such as a loss of sexual arousal and desire. This can be upsetting for many people; however, some methods can limit the sexual side effects of antidepressants, including lowering the medication dosage, switching antidepressants, and scheduling sex in the time when the dosage of medication in the body is low.

Why do antidepressants affect your sex life?

The brain is the most important organ within the human body for sexual arousal and sexual response. Specifically, neurotransmitters such as dopamine and serotonin have been found to influence sexual desire and arousal. Dopamine has been found to facilitate sexual arousal and desire, whereas serotonin has been found to inhibit sexual arousal and desire.

The most common type of antidepressants are selective serotonin reuptake inhibitors, more commonly known as SSRIs. While the exact science isn't known, it is believed that SSRIs work by increasing serotonin levels within the body, making a person feel happy, relaxed, and calm. However, the increase of serotonin in the body often decreases a person's sexual arousal and desire and has been found to decrease genital sensitivity and the ability to orgasm.

Common sexual side effects

For people with penises, common sexual side effects include the inability to gain or obtain an erection, lower or absent sexual desire and arousal, delayed orgasm, the inability to orgasm, decreased genital sensations, and a decrease in sperm quality.

For people with vaginas, common sexual side effects include delayed or reduced vaginal lubrication, lower or absent sexual desire and arousal, delayed orgasm, the inability to orgasm, and decreased genital sensations.

Additionally, all genders may experience weight gain and feelings of dizziness or fatigue, which may impact sexual desire and arousal.

Which antidepressants are likely to have sexual side effects?

The antidepressants that are most likely to have sexual side effects include:

  • Selective serotonin reuptake inhibitors (SSRIs), including paroxetine (commonly sold as Paxil and Pexeva), fluvoxamine (commonly sold as Luvox), sertraline (commonly sold as Zoloft), and fluoxetine (commonly sold as Prozac)
  • Serotonin and norepinephrine reuptake inhibitors (SNRIs), duloxetine (commonly sold as Cymbalta), and venlafaxine (commonly sold as Effexor XR)
  • Tricyclic and tetracyclic antidepressants, including Imipramine (commonly sold as Tofranil)
  • Monoamine oxidase inhibitors (MAOIs), including phenelzine (commonly sold as Nardil), tranylcypromine (commonly sold as Parnate)

How to manage the sexual side effects of antidepressants

Antidepressants do a wonderful job at managing depression, anxiety, and other disorders, and often the benefits of taking this medication can outweigh the negative side effects. However, if the sexual side effects are causing you distress, there are several options you can try to help ease these side effects.

Give it time

If you have recently started taking antidepressants and are experiencing sexual side effects such as a loss or arousal, you may consider waiting a couple of weeks to see if these side effects dissipate.

Your body can take a few weeks to a month to adjust to antidepressants; after this time, you may experience a return in sexual desire and arousal. If you are still experiencing these symptoms after this time, speak with your doctor about other options.

Lower dosage

Although there is always a chance that antidepressants may have sexual side effects, lowering the dosage of your antidepressants may lower their side effects. As always, you should speak to your doctor about lowering the amount of your medication to see if this is the right option for you. Do not lower to dosage yourself. If you have lowered your dosage, it may take several weeks to experience any changes in sexual arousal or desire.

Switch antidepressants

Some antidepressants have lower sexual side effects than others. If you are experiencing sexual side effects from your antidepressants, talk to your doctor about switching to another antidepressant with lower side effects. These include Bupropion (Wellbutrin XL, Wellbutrin SR), Vilazodone (Viibryd), Mirtazapine (Remeron), and Vortioxetine (Trintellix). Everyone reacts differently to antidepressants, so you and your doctor may have to try a few before you find something that works for you.

Schedule sex before taking medication

Many people find that there are certain times in the day when the adverse side effects of antidepressants are more profound. For most people, this is often in the time before taking their medication or immediately after, as it takes a while to feel the full effects. Take advantage of this time, and schedule sex with yourself or your partner.

Talk to your partner

A loss in sexual arousal and desire can be troubling for individuals and their partners. However, communicating with your partner during this time can help in multiple ways. Firstly, talking with your partner to create realistic sexual expectations can help to reframe sex and pleasure for both partners. This could mean introducing toys for extra stimulation or lubrication to help vaginal dryness. Communicating with a partner during this time can assist both parties in feeling seen and heard. Lastly, the decision to change medications or go off them all together should be made in consultation with a partner, particularly if you live together, or have children, as there are many additional side effects to consider.

Conclusion

Taking antidepressants can be greatly beneficial in treating depression, anxiety, and other disorders. However, they often come with numerous sexual side effects. These side effects include loss of desire and arousal, erectile disorder, reduced vaginal lubrication, delayed orgasm, and reduced genital sensations. If you are experiencing any of these side effects, you should speak to your doctor to help manage these symptoms by switching medications or lowering the dosage.

Key takeaways

The increase in serotonin from antidepressants is thought to be responsible for inhibiting sexual desire and arousal in people taking these medications.

Common sexual side effects include loss of sexual arousal and desire, the inability to orgasm, the inability to gain or maintain an erection, delayed or reduced vaginal lubrication, and decreased genital sensations.

There are several methods an individual and their doctor can try to ease these symptoms, including lowering the dosage of medication, switching antidepressants, or scheduling sex when the effects of the antidepressant are lower.

Leave a Reply

Your email address will not be published. Required fields are marked